Nationwide warning over contaminated heroin after police raid on illicit drugs laboratory in Leeds
A police raid in Leeds earlier this week targeted an illicit drugs laboratory which was believed to be producing contaminated heroin linked to a number of deaths.
The National Crime Agency today issued a countrywide warning about a deadly synthetic opioid recently detected in heroin supplies in the region.
It follows warnings by West Yorkshire Police and neighbouring forces that contaminated batches of the Class A drug could be up to 10,000 times stronger than regular street heroin.
The laced heroin is believed to have caused several recent deaths in the Yorkshire, Humber and Cleveland areas, including one in Leeds and another in Normanton at the weekend.
In making the warning, the agency also confirmed that a raid which took place in Morley on Monday was linked to its ongoing investigation.
The raid prompted a brief lockdown of nearby Seven Hills Primary School until the scene had been secured by police, including armed officers.
Three arrests were made initially, with the number of people questioned in connection with the laboratory now standing at six.
Tony Saggers, Head of Drugs Threat and Intelligence at the National Crime Agency, said: “We have taken the unusual step of appealing to people to be vigilant.
"First, because whilst initial toxicology revealed fentanyl analogues in a small number of these deaths, specific re-testing has started to indicate that the influence of fentanyl is greater than first suspected.
”Second, the NCA’s operation with West Yorkshire Police to locate and disrupt an illicit drugs laboratory during the last 72 hours has indicated that it may be a source for the production of fentanyl and other analogues. In particular we now believe UK customers beyond the north east region are likely to have received consignments of these drugs."
Laced heroin is ‘100 times more potent’ warn police after drug deathsLeeds school locked down while armed police make drugs raid arrestsFentanyl, which is prescribed for severe pain relief, is up to 100 times stronger than street heroin.
Its analogue, carfentanyl, has no medical uses for humans and is 100 times stronger again.
Even in the unlikely event that users know their drugs contain fentanyl, the chances of overdosing are high.
Only 0.002g within a typical 0.1g heroin deal is potentially fatal, and the tiny amounts make it almost impossible to effect a controlled dose.
Carfentanyl is fatal in doses as small as 0.00002g, which equates to a few grains.
Following Monday's operation by the NCA and West Yorkshire Police, there are concerns that the substances created at the laboratory in Morley could have been distributed to drug dealers across a much wider area.
Mr Saggers said: “I am particularly concerned that drug dealers within established heroin markets may have purchased fentanyl, carfentanyl, or similar substances from this facility. They may not know how dangerous it is, both to them when they handle it, and to their customers.
“If you have invested in fentanyl to mix with heroin or other drugs, please stop immediately and reduce the risk that more people will die.
“The criminal justice implications of supplying fentanyl mixed into other drugs will inevitably be deemed as aggravating and claiming ignorance of the consequences is no defence”.
The six people arrested in connection with the drugs laboratory in Morley have been released on bail until May 16.
Meanwhile, Public Health England (PHE) has today issued its own alert.
Rosanna O’Connor, PHE's Director of Drugs, Alcohol and Tobacco at Public Health England, said: “PHE has today issued a drugs alert to medical and emergency services, public health and drugs services, following evidence from the recent deaths in Yorkshire and on-going police investigations.
"The overdose deaths were caused by heroin mixed with fentanyl and carfentanyl, which are so strong that small amounts can lead to overdose.
“We are urging heroin users to be extra careful about what they are taking. They need to look out for each other and be alert to any signs of an overdose, such as lack of consciousness, shallow or no breathing, ‘snoring’, and blueing of the lips and fingertips.
"If possible, they should use naloxone if someone overdoses, and immediately call for an ambulance. We strongly advise all dependent drug users to get support from local drug services.”